What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 10, 6:52 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Nov 10, 6:52 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
652 AM EST Fri Nov 10 2017
.SYNOPSIS...
An arctic front moves off the coast this morning followed by windy
and much colder weather today and near record cold tonight into
Saturday night. A coastal storm may impact the region around Monday,
but is not expected to be a significant storm. Mainly dry and
cool weather follows through midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
650 AM update...
The front is moving across the Cape and will clear ACK 13-14z.
Strong cold advection, steep low level rates and good pressure
rises moving in support a few gusts 35-40 kt this morning,
especially higher elevations then slowly diminishing this
afternoon but remaining gusty. Falling temps through the day. By
late afternoon, expect temps ranging through the 20s interior
and low 30s along the south coast.
Previous discussion...
The big shift overnight has been to weaken the expected LLJ
through the day. Instead of consistently 40-45 kt at H85, its
now mainly 35-40 kt. The CAA this morning suggests mixing
through the day should tap H85 or even slightly higher, with a
peak in the LLJ this morning, therefore will peak wind gusts
between 12Z-15Z this morning then gradually reduce them through
the afternoon, this is supported by weakening isallobaricflow
with a reduction in pres rises through the afternoon. Even
though actual gust values may generally remain below wind
advisory criteria, will maintain the advisory given a few early
stronger gusts possible, and the fact that some foliage may lead
to enhanced tree damage in spite of the weaker values.
High temps have already occurred, with the front moving through
over the next few hours, strong CAA will easily counteract
diurnal heating in spite of mixing all the way to above H85.
Temps at this lvl drop to -15C to -17C by late day. Therefore,
expect gradual reduction in temps through the daylight hours.
With moderate sustained winds, 15-25 mph, wind chills will also
drop into the teens and single digits by this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight into tomorrow morning...
H92 temps are 2 to 3 std deviations below climatology
(remaining between -10C and -12C through the overnight hours).
Even though clear conditions expected under strong developing
subsidence inversion from the W, a secondary mid lvl impulse
will lead to a rebound in pres rises and maintenance of the pres
gradient near the sfc, suggesting winds remain elevated much of
the overnight values. This should limit decoupling except maybe
the most sheltered valleys in NW MA toward daybreak. MOS
guidance temps are likely too cold given this thinking, although
raw 2m temps are likely too warm, went generally in between the
two for overnight mins. Mainly teens, (20s near coastlines and
heat islands) with only an isolated single digit min. With the
winds remaining, wind chill values will drop into the negative
single digits to positive single digits, very cold for early
Nov. An SPS will be issued to cover this risk, especially given
the abnormally warm fall thus far. Freeze warnings remain in
effect given the cold temps in areas where growing season
continues.
Tomorrow...
Early start combined with the crest of strong (1035+ hPa) high
pres will limit mixing to about H92, which do warm to about -4C
by late day. This will limit highs in the 30s to around 40 in
the warmest spot, still about 15 degrees cooler than seasonal
normals. However, with weakening winds, it will likely feel a
bit better in comparison to Fri.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Near record cold Sat night with moderating temps Sunday
* Chance of some rain or interior wet snow late Sun night/Mon
* Mainly dry and cool weather Tue/Wed
Saturday night and Sunday...
*** Near record cold Sat night ***
Strong high pres settles across New Eng Sat night setting the stage
for another very cold night with near calm winds and very dry
airmass place. The only caveat is the potential for some high clouds
streaming in ahead of a mid level shortwave. However, high level
moisture is more robust to the NW so expect these clouds to be thin
and have minimal impact on temps. Lows will drop into the teens
across much of SNE outside of coastal urban areas and the outer
Cape, with some single numbers possible in the colder locations.
These temps will be near the record lows for the day.
High pres moves offshore Sunday as next mid level shortwave
approaches. Remaining dry in the low to mid levels but plenty of
high level moisture so expect filtered sunshine through increasing
high clouds. 925 mb temps recover to around 0C so after a cold
start, temps will moderate into the 40s in the afternoon.
Sunday night into Monday...
While lead shortwave tracks to the north, amplifying trailing
shortwave approaches the Mid Atlc coast Sun night moving off the
coast Mon. Still some model spread with track of coastal low pres
with NAM/RGEM close to the benchmark while GFS/ECWMF/UKMET keep
storm well offshore although there is a hint of an inverted trof
extending to the north. This is mot likely to be a significant QPF
event but a period of precip is possible sometime late Sun night
into Mon, especially near the coast. Ptype mainly rain near the
coast but if moisture extends into the interior there could be some
wet snow as strong high pres to the north supplies marginal cold
air to the interior.
Tuesday through Thursday...
Drying conditions likely Tue into Wed as low pres pulls away and
high pres builds in from the west. However, next upstream shortwave
will be approaching late Wed into Thu with a risk of showers. Timing
very much uncertain at this time range. Temps near or slightly below
normal.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...
Today...High confidence.
VFR with clearing skies. A few NW gusts 35-40 kt this morning
the 25-35 kt this afternoon.
Tonight...High confidence.
VFR CLR. Leftover NW wind gusts up to 25-35 kt especially across
higher terrain and along the coast.
Sat...High confidence.
VFR. Light and variable winds after they diminish during the
morning.
KBOS Terminal...High confidence in TAF. Timing of wind shift may
be off slightly early this morning.
KBDL Terminal...High confidence in TAF.
Outlook /Saturday Night through Tuesday/...Moderate confidence.
Saturday night and Sunday...High confidence. VFR. Light winds.
Sunday night into Monday...Moderate confidence. A period of MVFR
possible in some light rain or interior wet snow.
Tuesday...Moderate confidence. Mainly VFR, with MVFR cigs possible
SE New Eng.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...High confidence.
Today and Tonight...High confidence.
Winds will increase out of the W-NW this morning with gusts
35-40 kt expected over the waters, which will begin to diminish
tonight. Gale Warnings continue, seas peak later today 10-12 ft
on the open ocean waters.
Sat...High confidence.
Winds drop rapidly through the morning below small craft
thresholds but seas will take some time to diminish. Small craft
advisories will likely have to remain out through much of the
day on the open waters.
Outlook /Saturday Night through Tuesday/...
Saturday night and Sunday...High confidence. Light winds and seas.
Monday into Tuesday...Moderate confidence. Increasing NE winds
developing with low risk for 25 kt gusts Mon night into Tue,
especially waters south and east of Cape Cod. Building seas. Chance
of rain with reduced vsbys Monday.
&&
.CLIMATE...
An arctic airmass overspreads the region Fri and Sat with record
lows possible Fri night and again Sat night. Here are the record
lows for each day...
Saturday November 11...
Boston........24 (1901)
Hartford......12 (1956)
Providence....16 (1956)
Worcester.....14 (1956)
Sunday November 12...
Boston........25 (1926)
Hartford......20 (1976 & 1957)
Providence....21 (1926)
Worcester.....17 (1926)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ002>004.
MA...Freeze Warning from 7 PM this evening to 8 AM EST Saturday for
MAZ022>024.
Wind Advisory until 6 PM EST this evening for MAZ002>024-026.
RI...Freeze Warning from 7 PM this evening to 8 AM EST Saturday for
RIZ007-008.
Wind Advisory until 6 PM EST this evening for RIZ001>008.
MARINE...Gale Warning until 5 AM EST Saturday for ANZ231>234.
Gale Warning until 10 PM EST this evening for ANZ230.
Gale Warning until 5 PM EST this afternoon for ANZ236.
Gale Warning until 4 AM EST Saturday for ANZ235-237.
Gale Warning until 6 AM EST Saturday for ANZ250-251-254>256.
&&
SYNOPSIS...KJC/Doody
NEAR TERM...KJC/Doody
SHORT TERM...Doody
LONG TERM...KJC
AVIATION...KJC/Doody
MARINE...KJC/Doody
CLIMATE...Hazardous weather outlook, Nov 10, 3:37 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
337 AM EST Fri Nov 10 2017
CTZ002>004-MAZ002>021-026-RIZ001>006-110845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-
337 AM EST Fri Nov 10 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-RIZ007-008-110845-
Barnstable MA-Dukes MA-Nantucket MA-Newport RI-Block Island RI-
337 AM EST Fri Nov 10 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 8 AM EST
SATURDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-251-254>256-110845-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
337 AM EST Fri Nov 10 2017
...GALE WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ235-237-110845-
Rhode Island Sound-Block Island Sound-
337 AM EST Fri Nov 10 2017
...GALE WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ236-110845-
Narragansett Bay-
337 AM EST Fri Nov 10 2017
...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>234-110845-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
337 AM EST Fri Nov 10 2017
...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-110845-
Boston Harbor-
337 AM EST Fri Nov 10 2017
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Nov 10, 3:29 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Taunton MA
329 AM EST Fri Nov 10 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-101700-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
329 AM EST Fri Nov 10 2017
...Bitter cold wind chills expected tonight...
An arctic front will move through southern New England early this
morning and will be followed by blustery northwest winds and
much colder air. Temperatures will fall through the 30s today
near the coast and into the 20s in the interior this afternoon.
Afternoon wind chills will drop into the teens and 20s.
Wind chills tonight will fall through the teens and into the
single numbers with near zero wind chills for some locations in
the higher terrain of interior northern Massachusetts. This will
be quite the change from the mild fall we have experienced.
If you plan on being outdoors tonight, be prepared for bitter
cold wind chills and dress accordingly for conditions more typical
of mid winter.